Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Tauberian theorems and stability of solutions
of the Cauchy problem


Authors: Charles J. K. Batty, Jan van Neerven and Frank Räbiger
Journal: Trans. Amer. Math. Soc. 350 (1998), 2087-2103
MSC (1991): Primary 44A10; Secondary 47D06, 47D03
DOI: https://doi.org/10.1090/S0002-9947-98-01920-5
MathSciNet review: 1422891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f : \mathbb{R}_{+} \to X$ be a bounded, strongly measurable function with values in a Banach space $X$, and let $iE$ be the singular set of the Laplace transform $\widetilde f$ in $i\mathbb{R}$. Suppose that $E$ is countable and $\alpha \left \| \int _{0}^{\infty }e^{-(\alpha + i\eta ) u} f(s+u) \, du \right \|\break \to 0$ uniformly for $s\ge 0$, as $\alpha \searrow 0$, for each $\eta $ in $E$. It is shown that

\begin{displaymath}\left \| \int _{0}^{t} e^{-i\mu u} f(u) \, du - \widetilde f(i\mu ) \right \| \to 0\end{displaymath}

as $t\to \infty $, for each $\mu $ in $\mathbb{R} \setminus E$; in particular, $\|f(t)\| \to 0$ if $f$ is uniformly continuous. This result is similar to a Tauberian theorem of Arendt and Batty. It is obtained by applying a result of the authors concerning local stability of bounded semigroups to the translation semigroup on $BUC(\mathbb{R}_{+}, X)$, and it implies several results concerning stability of solutions of Cauchy problems.


References [Enhancements On Off] (What's this?)

  • 1. G.R. Allan, A.G. O'Farrell and T.J. Ransford, A Tauberian theorem arising in operator theory, Bull. London Math. Soc. 19 (1987), 537-545. MR 89c:47003
  • 2. W. Arendt and C.J.K. Batty, Tauberian theorems and stability of one-parameter semigroups, Trans. Amer. Math. Soc. 306 (1988), 837-852. MR 89g:47053
  • 3. W. Arendt and J. Prüss, Vector-valued Tauberian theorems and asymptotic behavior of linear Volterra equations, SIAM J. Math. Anal. 23 (1992), 412-448. MR 92m:47150
  • 4. B. Basit, Harmonic analysis and asymptotic behavior of solutions to the abstract Cauchy problem, Semigroup Forum 54 (1997) 58-74. CMP 97:03
  • 5. C.J.K. Batty, Tauberian theorems for the Laplace-Stieltjes transform, Trans. Amer. Math. Soc. 322 (1990), 783-804. MR 91c:44001
  • 6. C.J.K. Batty, Some Tauberian theorems related to operator theory, Functional analysis and operator theory (J. Zemánek, ed.), vol. 30, Banach Center Publ., Warsaw, 1994, pp. 21-34. MR 95f:44001
  • 7. C.J.K. Batty, Asymptotic behaviour of semigroups of operators, Functional analysis and operator theory (J. Zemánek, ed.), vol. 30, Banach Center Publ., Warsaw, 1994, pp. 35-52. MR 95g:47058
  • 8. C.J.K. Batty, Spectral conditions for stability of one-parameter semigroups, J. Diff. Equations 127 (1996), 87-96. MR 97e:47060
  • 9. C.J.K. Batty, J. van Neerven and F. Räbiger, Local spectra and individual stability of uniformly bounded $C_{0}$-semigroups, Trans. Amer. Math. Soc. 350 (1998), 2071-2085.
  • 10. C.J.K. Batty and Vu Quôc Phóng, Stability of individual elements under one-parameter semigroups, Trans. Amer. Math. Soc. 322 (1990), 805-818. MR 91c:47072
  • 11. R. deLaubenfels, Existence families, functional calculi and evolution equations, Lecture Notes in Math. vol. 1570, Springer, Berlin, 1994. MR 96b:47047
  • 12. R. deLaubenfels and Vu Quôc Phóng, Stability and almost periodicity of solutions of ill-posed abstract Cauchy problems, Proc. Amer. Math. Soc. 125 (1997), 235-241. MR 97c:34123
  • 13. N. Dunford and J.T. Schwartz, Linear operators III, Wiley-Interscience, New York, 1971. MR 54:1009
  • 14. J. Esterle, E. Strouse and F. Zouakia, Stabilité asymptotique de certains semigroupes
    d'opérateurs et idéaux primaires de $L^{1}(\mathbb R_{+})$
    , J. Operator Theory 28 (1992), 203-227. MR 95f:43001
  • 15. E. Hille and R.S. Phillips, Functional analysis and semigroups, Amer. Math. Soc., Providence, 1957. MR 19:664d
  • 16. Falun Huang, Spectral properties and stability of one-parameter semigroups, J. Diff. Equations 104 (1993), 182-195. MR 94f:47047
  • 17. A.E. Ingham, On Wiener's method in Tauberian theorems, Proc. London Math. Soc. 38 (1935), 458-480.
  • 18. S. Kantorovitz, The Hille-Yosida space of an arbitrary operator, J. Math. Anal. Appl. 136 (1988), 107-111. MR 90a:47097
  • 19. Y. Katznelson and L. Tzafriri, On power bounded operators, J. Functional Anal. 68 (1986), 313-328. MR 88e:47006
  • 20. J. Korevaar, On Newman's quick way to the prime number theorem, Math. Intelligencer 4 (1982), 108-115. MR 84b:10063
  • 21. S.G. Krein, G.I. Laptev and G.A. Cvetkova, On Hadamard correctness of the Cauchy problem for the equation of evolution, Soviet Math. Dokl. 11 (1970), 763-766. MR 42:637
  • 22. U. Krengel, Ergodic theorems, De Gruyter, Berlin, 1985. MR 87i:28001
  • 23. Yu. I. Lyubich and Vu Quôc Phóng, Asymptotic stability of linear differential equations on Banach spaces, Studia Math. 88 (1988), 37-42. MR 89e:47062
  • 24. H. Pollard, Harmonic analysis of bounded functions, Duke Math. J. 20 (1953), 499-512. MR 15:215f
  • 25. W.M. Ruess and Vu Quôc Phóng, Asymptotically almost periodic solutions of evolution equations in Banach spaces, J. Diff. Equations 122 (1995), 282-301. MR 96i:34143
  • 26. O.J. Staffans, On asymptotically almost periodic solutions of a convolution equation, Trans. Amer. Math. Soc. 266 (1981), 603-616. MR 83b:46056
  • 27. E.C. Titchmarsh, The theory of functions, Oxford Univ. Press, Oxford, 1932.
  • 28. Vu Quôc Phóng, Theorems of Katznelson-Tzafriri type for semigroups of operators, J. Functional Anal. 103 (1992), 74-84. MR 93e:47050
  • 29. Vu Quôc Phóng, On the spectrum, complete trajectories, and asymptotic stability of linear semi-dynamical systems, J. Diff. Equations 105 (1993), 30-45. MR 94f:47049

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 44A10, 47D06, 47D03

Retrieve articles in all journals with MSC (1991): 44A10, 47D06, 47D03


Additional Information

Charles J. K. Batty
Affiliation: St. John’s College, Oxford OX1 3JP, England
Email: charles.batty@sjc.ox.ac.uk

Jan van Neerven
Affiliation: Department of Mathematics, Delft Technical University, P.O. Box 356, 2600 AJ Delft, The Netherlands
Email: J.vanNeerven@twi.tudelft.nl

Frank Räbiger
Affiliation: Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, Germany
Email: frra@michelangelo.mathematik.uni-tuebingen.de

DOI: https://doi.org/10.1090/S0002-9947-98-01920-5
Keywords: Laplace transform, Tauberian theorem, singular set, countable, $C_{0}$-semigroup, stability, local spectrum, orbit, Cauchy problem
Received by editor(s): February 12, 1996
Received by editor(s) in revised form: September 6, 1996
Additional Notes: The work on this paper was done during a two-year stay at the University of Tübingen. Support by an Individual Fellowship from the Human Capital and Mobility Programme of the European Community is gratefully acknowledged. I warmly thank Professor Rainer Nagel and the members of his group for their hospitality (second author). It is part of a research project supported by the Deutsche Forschungsgemeinschaft DFG (third author). Work in Oxford was also supported by an EPSRC Visiting Fellowship Research Grant (first and third authors).
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society